Alert archive / Missouri / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 129, NWS Springfield, MO

June 4, 1998Morgan County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jun 4, 1998, 2:47 PM CDT for Morgan County, Missouri. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 4, 1998, 2:47 PM CDT (19:47 UTC)
Expired
Jun 4, 1998, 3:20 PM CDT
In force
33 min
Issued by
NWS Springfield, MO
Area
Whole counties

County Morgan County, MO

The radar

The Pleasant Hill radar (KEAX), 127 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 4, 2:30 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.8 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1998-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 160 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1998-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 388 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
160 J/kg
Mixed-layer CIN
-374 J/kg
Mixed-layer LCL
575 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
388 m²/s²
0-3 km storm-relative helicity
377 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

059 
WUUS1 KSGF 041948 RRA
SVRSGF
MOC141-042020-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
247 PM CDT THU JUN 4 1998

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MORGAN COUNTY IN CENTRAL MISSOURI

* UNTIL 320 PM CDT

* AT 247 PM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
  OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL THE
  SIZE OF NICKELS.  THIS STORM WAS LOCATED OVER NORTHERN MORGAN
  COUNTY...15 MILES NORTHWEST OF VERSAILLES AND WAS MOVING EAST AT 35
  MPH.

* THE SEVERE THUNDERSTORM(S) WILL BE NEAR...
  FLORENCE AND SYRACUSE BY 3 PM

VERY HEAVY RAINFALL ALSO ACCOMPANY THE STORMS.  THE HEAVY RAIN MAY
CAUSE MINOR FLOODING TO DEVELOP IN URBAN AND OTHER POOR DRAINAGE AREAS.
A FLASH FLOOD WARNING IS ALSO IN EFFECT FOR MORGAN COUNTY UNTIL 430 PM.

DAVIS/RUNNELS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 2:15 AM CDT, 12 hours 32 minutes earlier.

Area forecast discussion, Jun 4, 2:15 AM CDT, 12 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
215 AM CDT THU JUN 4 1998

FORECAST PROBLEMS INCLUDE PRECIPITATION CHANCES AND TEMPERATURES.

07Z SURFACE ANALYSIS INDICATED LOW OVER WEST TEXAS AND FRONTAL
BOUNDARY STRETCHING NORTHEAST FROM THE LOW TO NORTHERN ARKANSAS.
SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS NORTHERN FRINGES OF
THE FORECAST AREA. APPEARS THAT THE ACTIVITY HAS DEVELOPED ALONG
AND JUST NORTH OF THE 10C 700 MB ISOTHERM. I THOUGHT THE RAIN WOULD
DEVELOP ABOUT 75 MILES SOUTH OF ITS CURRENT LOCATION. ANOTHER AREA
OF PRECIPITATION INDICATED OVER WESTERN KANSAS AND OKLAHOMA.

ETA/AVN BLEND CHOSEN AGAIN OVER THE NGM AGAIN THIS MORNING DUE
PRIMARILY TO MORE SOUTHERN LOCATION OF SURFACE FEATURES...BUT NONE
OF THE MODELS APPEAR TO HAVE A GOOD HANDLE ON PRECIPITATION.

CHANCE POPS ARE NEEDED IN THE ZONES UNTIL THE STORM SYSTEM OVER LAS
VEGAS MOVES INTO THE PLAINS AND WEAKENS EARLY FRIDAY. BEST CHANCES
WILL CONTINUE TO BE DURING THE OVERNIGHT HOURS...BUT WOULD NOT RULE
OUT LATE AFTERNOON/EARLY EVENING DEVELOPMENT. ALSO...SHOWERS AND
THUNDERSTORMS OVER WESTERN OKLAHOMA AND KANSAS WILL BEGIN TO AFFECT
WESTERN PORTIONS OF THE FORECAST AREA BY SUNRISE.

TOYED WITH THE IDEA OF A FLASH FLOOD WATCH...BUT THE UNCERTAINTY OF
THE THUNDERSTORM DEVELOPMENT PREVENTS ME FROM ACTING ON THIS NOW.
DAY SHIFT WILL HAVE TO CONSIDER THIS FOR THE 4PM ZONE PACKAGE.

EXPECT TO SEE ANOTHER DAY OF WIDE TEMPERATURE VARIATION ACROSS THE
FORECAST AREA. WOULD NOT BE SURPRISED TO SEE 90 DEGREES AGAIN ALONG
THE MISSOURI/ARKANSAS BORDER. PREFER THE WARMER FWC GUIDANCE TODAY
THEN FAN/FWC REASONABLE IN LATER PERIODS.

RECOMMENDATIONS(PRELIMINARY GUIDANCE FOR COORDINATION ONLY)
SGF/JLN: PARTLY CLOUDY WITH A 50 PERCENT CHANCE OF SHOWERS AND
THUNDERSTORMS...MAINLY THIS AFTERNOON. HIGH 75 TO 80. EAST WIND 10
TO 15 MPH.
UNO: PARTLY CLOUDY WITH A 50 PERCENT CHANCE OF AFTERNOON SHOWERS
AND THUNDERSTORMS. HIGH NEAR 80. EAST TO NORTHEAST WIND 10 TO 15 MPH.
AIZ/VIH: SCATTERED SHOWERS AND THUNDERSTORMS THIS MORNING...PARTLY
CLOUDY WITH A 40 PERCENT CHANCE OF SHOWERS AND THUNDERSTORMS
THIS AFTERNOON. HIGH 70 TO 75. NORTHEAST WIND 10 TO 15 MPH.

SGF 078/060 073/055 070 08553
JLN 078/061 074/056 072 08553

SUTTON

In the hours before

Special weather statement, Jun 4, 1:00 PM CDT, 1 hour 47 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-051200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT THU JUN 4 1998

...IN KANSAS...

BOURBON           CHEROKEE          CRAWFORD

...IN MISSOURI...

BARRY             BARTON            BENTON            CAMDEN
CEDAR             CHRISTIAN         DADE              DALLAS
DENT              DOUGLAS           GREENE            HICKORY
HOWELL            JASPER            LACLEDE           LAWRENCE
MARIES            MCDONALD          MILLER            MORGAN
NEWTON            OREGON            OZARK             PHELPS
POLK              PULASKI           SHANNON           ST. CLAIR
STONE             TANEY             TEXAS             VERNON
WEBSTER           WRIGHT

...POSSIBLE SEVERE WEATHER THIS AFTERNOON ACROSS SOUTHERN MISSOURI...
...MORE HEAVY RAIN AND POSSIBLE FLOODING OVERNIGHT...

AT MIDDAY...A BAND OF SHOWERS AND THUNDERSTORMS THAT PRODUCED VERY
HEAVY RAINFALL OVER CENTRAL MISSOURI OVERNIGHT AND THIS MORNING HAS
WEAKENED SLIGHTLY BUT WILL CONTINUE THROUGH THE AFTERNOON HOURS.
CAUTION SHOULD BE USED WHILE TRAVELLING ANYWHERE ALONG AND NORTH OF A
WARSAW TO VICHY LINE AS MANY LOW WATER CROSSINGS WILL BE IMPASSABLE.
IF FLOODING IS ENCOUNTERED WHILE TRAVELLING...TURN AROUND AND PURSUE
AN ALTERNATE ROUTE.

OUTFLOW BOUNDARIES FROM THE THUNDERSTORM ACTIVITY OVER CENTRAL
MISSOURI HAS PUSHED SOUTHWARD INTO SOUTHERN MISSOURI. MEANWHILE...A
NEARLY STATIONARY FRONT WHICH IS SEPARATING COOLER AIR TO THE NORTH
FROM VERY WARM AND HUMID AIR TO THE SOUTH WAS DRAPED ACROSS THE
MISSOURI/ARKANSAS BORDER.

AS THE OUTFLOW BOUNDARY INTERACTS WITH THE FRONT...THUNDERSTORM
ACTIVITY WILL LIKELY ERUPT OVER SOUTHERN MISSOURI. IT APPEARS AT THIS
TIME THE MAIN THREAT FOR SEVERE WEATHER WILL BE DURING THE MID
AFTERNOON HOURS INTO THIS EVENING ALONG AND SOUTH OF A LINE FROM
PINEVILLE TO AVA TO WEST PLAINS AND ALTON.

MODERATE WIND SHEAR IN THE LOWEST 10000 FEET OF THE ATMOSPHERE AND
VERY MOIST LOWER LEVELS WILL BE CONDUCIVE FOR LARGE HAIL...DAMAGING
DOWNBURST WINDS AND ISOLATED TORNADOES WITHIN THE MAIN THREAT AREA.

FOR THE OVERNIGHT HOURS...A DISTURBANCE IN THE UPPER LEVELS OF THE
ATMOSPHERE WILL COMBINE WITH LOWER ATMOSPHERIC FEATURES TO PRODUCE A
LARGE THUNDERSTORM COMPLEX OVER CENTRAL AND SOUTHERN MISSOURI.
FLOODING WILL BE POSSIBLE ESPECIALLY AREAS ALONG AND NORTH OF WARSAW
TO VICHY WHICH RECEIVED PREVIOUS HEAVY RAINFALL. AN ISOLATED SEVERE
THUNDERSTORM IS ALSO POSSIBLE.

SPOTTER ACTIVATION MAY BE NECESSARY OVER SOUTHERN MISSOURI THIS
AFTERNOON AND OVERNIGHT ACROSS THE ENTIRE COUNTY WARNING AREA.

SCHMIDT
Special weather statement, Jun 4, 2:33 PM CDT, 14 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>081-089-042130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
233 PM CDT THU JUN 4 1998

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED UNTIL 9 PM FOR THE
FOLLOWING COUNTIES.  IN ADDITION...A FLASH FLOOD WATCH HAS ALSO BEEN
ISSUED FOR THE REST OF THIS AFTERNOON AND TONIGHT FOR THE SAME AREA.

COUNTIES IN SOUTHEAST KANSAS INCLUDE...

BOURBON           CHEROKEE          CRAWFORD

COUNTIES IN MISSOURI INCLUDE...

BARTON            BENTON            CAMDEN            CEDAR
DADE              DALLAS            HICKORY           LACLEDE
MARIES            MILLER            MORGAN            PHELPS
POLK              PULASKI           ST. CLAIR         VERNON

BOTH THE FLASH FLOOD AND SEVERE THUNDERSTORM WATCH INCLUDES THE
THE TOWNS OF...

PITTSBURG         ROLLA             LEBANON           FORT SCOTT
NEVADA            CAMDENTON         FORT LEONARD WOOD LAMAR
BOLIVAR

THE WATCHES ARE IN EFFECT NORTH OF A LINE FROM COLUMBUS KANSAS TO
LAMAR TO FT LEONARD WOOD AND ROLLA IN CENTRAL MISSOURI.  ADDITIONAL
WATCHES MAY BE REQUIRED SOUTH OF THIS LINE LATER IN THE AFTERNOON.

THE AIR MASS ACROSS SOUTHEAST KANSAS THROUGH CENTRAL MISSOURI IS VERY
MOIST AND UNSTABLE.  A BAND OF THUNDERSTORMS HAS FORMED FROM NEAR
JOPLIN NORTHWARD INTO THE TRUMAN LAKE AREA.  THESE STORMS WILL MOVE
EASTWARD OVER PORTIONS OF SOUTHWEST MISSOURI AND CENTRAL MISSOURI
THROUGH THIS EVENING.

LARGE HAIL AND DAMAGING WINDS ARE LIKELY WITH THE STRONGER STORMS.
HEAVY RAINFALL MAY ALSO LEAD TO FLOODING OF LOW LYING AREAS AND LOW
WATER CROSSINGS.

REPORT ANY FLOODING OR SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT
AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

STAY TUNED TO YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR FURTHER
STATEMENTS AND POSSIBLE WARNINGS.

RUNNELS
Special weather statement, Jun 4, 2:33 PM CDT, 14 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>081-089-042130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
233 PM CDT THU JUN 4 1998

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED UNTIL 9 PM FOR THE
FOLLOWING COUNTIES.  IN ADDITION...A FLASH FLOOD WATCH HAS ALSO BEEN
ISSUED FOR THE REST OF THIS AFTERNOON AND TONIGHT FOR THE SAME AREA.

COUNTIES IN SOUTHEAST KANSAS INCLUDE...

BOURBON           CHEROKEE          CRAWFORD

COUNTIES IN MISSOURI INCLUDE...

BARTON            BENTON            CAMDEN            CEDAR
DADE              DALLAS            HICKORY           LACLEDE
MARIES            MILLER            MORGAN            PHELPS
POLK              PULASKI           ST. CLAIR         VERNON

BOTH THE FLASH FLOOD AND SEVERE THUNDERSTORM WATCH INCLUDES THE
THE TOWNS OF...

PITTSBURG         ROLLA             LEBANON           FORT SCOTT
NEVADA            CAMDENTON         FORT LEONARD WOOD LAMAR
BOLIVAR

THE WATCHES ARE IN EFFECT NORTH OF A LINE FROM COLUMBUS KANSAS TO
LAMAR TO FT LEONARD WOOD AND ROLLA IN CENTRAL MISSOURI.  ADDITIONAL
WATCHES MAY BE REQUIRED SOUTH OF THIS LINE LATER IN THE AFTERNOON.

THE AIR MASS ACROSS SOUTHEAST KANSAS THROUGH CENTRAL MISSOURI IS VERY
MOIST AND UNSTABLE.  A BAND OF THUNDERSTORMS HAS FORMED FROM NEAR
JOPLIN NORTHWARD INTO THE TRUMAN LAKE AREA.  THESE STORMS WILL MOVE
EASTWARD OVER PORTIONS OF SOUTHWEST MISSOURI AND CENTRAL MISSOURI
THROUGH THIS EVENING.

LARGE HAIL AND DAMAGING WINDS ARE LIKELY WITH THE STRONGER STORMS.
HEAVY RAINFALL MAY ALSO LEAD TO FLOODING OF LOW LYING AREAS AND LOW
WATER CROSSINGS.

REPORT ANY FLOODING OR SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT
AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

STAY TUNED TO YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR FURTHER
STATEMENTS AND POSSIBLE WARNINGS.

RUNNELS

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 4:27 AM CDTFlash Flood WarningSGFMiller, Morgan4 hr
Jun 4, 6:16 AM CDTFlash Flood WarningSGFMaries4 hr
Jun 4, 8:36 AM CDTFlash Flood WarningSGFMiller, Morgan4 hr
Jun 4, 8:36 AM CDTFlash Flood WarningSGFMaries4 hr
Jun 4, 10:26 AM CDTFlash Flood WarningSGFBenton3 hr
Jun 4, 12:34 PM CDTFlash Flood WarningSGFMaries, Miller4 hr
Jun 4, 12:34 PM CDTFlash Flood WarningSGFMorgan4 hr
Jun 4, 4:17 PM CDTFlash Flood WarningSGFBenton, Morgan6 hr
Jun 4, 4:17 PM CDTFlash Flood WarningSGFMaries, Miller6 hr
Jun 4, 4:34 PM CDTFlash Flood WarningSGFSt. Clair5 hr
Jun 4, 4:34 PM CDTFlash Flood WarningSGFCamden5 hr
Jun 4, 5:32 PM CDTSevere Thunderstorm WarningSGFDallas, Laclede63 min

Nearby

Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.